Heavy Rain, Fillmore
- When
- June 9, 12:00 PM CST to 9:00 PM CST
- Where
- Fillmore County, 2 mi E of Whalan
- Reported by
- Public
- Coordinates
- 43.730, -91.890
Just east of Whalan, 5.34 inches of rain was reported.
Heavy rains from Tropical Depression Cristobal fell across southeast Minnesota on June 9th. Rainfall totals of 1 to 3 inches were common with locally higher amounts of 4 to 5 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Heavy rains from Tropical Depression Cristobal fell across southeast Minnesota on June 9th. Rainfall totals of 1 to 3 inches were common with locally higher amounts of 4 to 5 inches. This heavy rain created some flash flooding with mudslides across portions of Fillmore and Winona Counties. Mudslides occurred near Whalan (Fillmore County) that impacted State Highway 16. Mudslides also occurred near Elba and Whitewater State Park (Winona County) and near Winona (Winona County) that brought down some power lines. The highest reported rainfall totals were 5.34 inches near Whalan and 4.79 near Winona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 11:30 AM CST, 30 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
1230 PM CDT Tue Jun 9 2020
.SHORT TERM...(Today through Wednesday Night)
Issued at 241 AM CDT Tue Jun 9 2020
All is quiet for the moment, but big changes are rapidly approaching
from the south as the remnants of Tropical Storm Cristobal continue
to steadily march northward through the mid Mississippi Valley as of
early morning. Closer to home, a nice wedge of refreshingly drier
air has made an appearance, adding a bit of comfort to an otherwise
very mild night, but that will change quickly today as a notable
plume of tropical moisture with dew points pushing 70+ quickly
slides north with the remnants of the tropical system tracking from
southwest into central Wisconsin by early evening.
Honestly not a whole lot of change noted from what has been
discussed in this space the past few days. Impressive moisture
parameters working north (PWAT 2-2.5 inches, warm cloud depth 4.5km,
strong moisture transport) interacting with a field of mid level
deformation/frontogenesis in advance of a pair of deeper upper
troughs over the Plains will easily deliver widespread rain today
into tonight for the entire area. Timing has slowed just a hair
given the wedge of drier air initially in place, but strong forcing
will quickly overcome that from north to south, with bands of
enhanced convection likely on the leading edge where we should have
some time to build instability while the heaviest "synoptic"
component to the rain may end up being across southeast Minnesota
into northeast IA in the axis of stronger mid level deformation.
All told, continue to envision widespread rainfall amounts of 1-3
inches for the entire area, but with lollipops of much heavier
amounts given the convective/tropical nature of the precipitation.
That's where the flash flood potential will come into play as all of
the high-res guidance gives the hint that very localized amounts of
5+ inches are pretty much a given where any stronger convection
trains over the same areas, with even the HREF maximum suggestive of
some very localized 10 inch amounts in a worst case scenario. Simply
put - this situation could turn ugly quickly given the parameters in
place if convection rolls repeatedly over the same areas.
Not to be forgotten, will continue to watch areas near and east of
the surface low track for a spin-up tornado threat where fairly
strong low level shear will be in place in the right-front quadrant
of the low. Forecast hodographs aren't perfectly ideal initially
with steady southeast flow in the lowest 2 km but backing flow in
the 1-2km layer after 21Z ahead of the low coupled with favorable
storm inflow as cells track northwesterly does raise the concern
level, particularly with the surface low beginning to deepen with
northward extent. Certainly not a typical setup for our area but
then again, not much is typical with such an anomalous system.
Final thing to watch remains winds tonight into Wednesday, though
this part remains the lowest confidence. Passage of Cristobal's
remnants will initially lead to a pretty good pressure rise later
tonight, with a period of gusty northwest winds expected. Forecast
soundings suggest mixing limited to the 875-900mb layer, but with up
to 35-40 knots in that layer, a few surface gusts of 35+ are likely.
However, how winds behave into Wednesday is a little more uncertain
with still some discrepancy about how the surface pressure pattern
will look across the local area. Gusty winds and increasingly cooler
temperatures through the day still look to be a good bet but unsure
just how much flow aloft we'll get to mix down. Would still
anticipate seeing some gusts to 35 mph over the more open areas,
particularly for the afternoon, but that could still be enough to
create some issues given what should be pretty saturated soils. With
that said, if deeper secondary surface low development takes place
along the lines of the persistent ECMWF, a window of much higher
winds would be in play. Still some time to watch these trends the
coming 24 hours.
.LONG TERM...(Thursday through Monday)
Issued at 241 AM CDT Tue Jun 9 2020
A welcome return to a much quieter weather pattern remains on track
into late week and through the weekend, as the upper pattern remains
quiet amplified over much of the CONUS. From a basic perspective,
still seeing solid agreement among guidance for the eventual
development of additional western CONUS troughing by the weekend,
forcing another ridge amplification through the Plains while
downstream troughing envelops the Great Lakes. Exactly how deep that
trough just to our east ends up remains in question, but there
continues to be strong signals for near to below normal temperatures
for much of the area for much of the extended portions of the
forecast. It's not impossible we could squeeze out a few periods of
light showers as well on the gradient between building heat to the
west and notable thermal troughing just to the east but confidence
in any specifics is very low at the moment. All told, the late
week/weekend period honestly looks quite pleasant with daytime highs
mainly in the 70s along with lower humidity as Canadian high
pressure noses through the area, while nighttime lows dip into the
50s and even 40s for some of the usual cooler locales. Not bad at
all!
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Jun 9 2020
Remnants of Cristobal will spread showers across the KRST/KLSE
airports this afternoon. These showers will become heavy at times
with vsby and cigs deteriorating into IFR/lower MVFR. A break in
the showers is expected by midnight but IFR/lower MVFR conditions
expected to continue. Another round of -shra is expected after
14z, lasting through 18z with IFR/lower MVFR persisting.
Otherwise, plan on easterly winds through this afternoon backing
to the northwest becoming gusty after 03z. Gusts 20-30kt will be
seen after 07z.
&&
.HYDROLOGY...
Issued at 241 AM CDT Tue Jun 9 2020
Periods of rain and occasional thunderstorms are on track to
arrive through the day today, becoming maximized in coverage this
afternoon and evening. Tropical moisture pushing north should
easily deliver widespread rainfall amounts of 1 to 3 inches, but
with localized amounts of 5-6 inches or more likely, especially
along and west of the Mississippi River. In areas where such
amounts are realized, flash flooding will become likely by this
evening, with longer term river flooding also a concern heading
into late week and perhaps the weekend as well. Based on the
latest guidance, a worse-case scenario would feature some
localized rainfall amounts of 10 inches, which isn't impossible
given just how anomalously moist the environment will become with
the remnants of Tropical Storm Cristobal arriving and interacting
with stronger forcing/dynamics across the region. Those living
near waterways will want to keep a VERY close watch on conditions
later today into tonight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
032>034-041>044-053>055-061.
MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
094>096.
IA...Flash Flood Watch through Wednesday morning for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...DAS
HYDROLOGY...LawrenceHazardous Weather Outlook National Weather Service La Crosse WI 340 AM CDT Tue Jun 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 340 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect this afternoon and tonight. Periods of heavy rain and occasional thunderstorms will occur this afternoon and evening. Widespread rain amounts of 1 to 3 inches are expected, with localized amounts of 6 inches or more likely, especially for areas near and west of the Mississippi River. Flash flooding could develop quickly later today into tonight where the heaviest rains fall. In addition, a few tornadoes could develop with stronger thunderstorms this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty northwest winds of up to 45 mph could develop on Wednesday. If these winds develop, some damage to trees is possible with very wet ground from expected heavy rainfall. Many rivers will likely run high through the weekend, with flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a tornado threat this afternoon and early evening. Additionally, rainfall reports would be appreciated through Wednesday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
The La Crosse radar (KARX), 57 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
4 heavy rain, 2 flash flood. Local standard time, as filed.
Just east of Whalan, 5.34 inches of rain was reported.
A mesonet reporting station measured 4.54 inches of rain in Lanesboro.
South of Winona, 4.79 inches of rain fell.
In Lewiston, 4.62 inches of rain fell.
Heavy rains from Tropical Depression Cristobal caused mudslides to occur near Whalan. One slide impacted State Highway 16.
Heavy rains from Tropical Depression Cristobal caused a mudslide to occur near Elba and Whitewater State Park. Other mudslides near Winona brought down power poles. High water covered roads near Lewiston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898183, 898186, 898180, 898191, 898166, 898169.